In this paper, we have developed an efficient Chebyshev wavelet-Picard method for solving Burgers’ equation and time-fractional Burgers’ equation. In order to get the solution, we decompose the nonlinear PDE by Picard method and then convert into a system of algebraic equations. Convergence analysis of the proposed wavelet method is also discussed. The proposed wavelet solutions are compared with the solutions obtained by Cole-Hopf transformation and Haar wavelet method. Satisfactory agreement with HAM and analytical solution is observed. Some illustrative examples are given to demonstrate the efficiency and accuracy of the proposed wavelet method.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
J.D. Logan, An Introduction to Nonlinear Partial Differential Equations (Wiley—Inter Science, New York, 1994).
G. Adomian, The diffusion-Brusselator equation. Comput. Math. Appl. 29, 1–3 (1995)
J.M. Burger, A mathematical model illustrating the theory of turbulence. Adv. Appl. Mech. I, 171–199 (1948)
J.D. Cole, On a quasilinear parabolic equations occurring in aerodynamics. Q. Appl. Math. 9, 225–236 (1951)
Ö. Oruç, F. Bulut, A. Esen, A Haar wavelet-finite difference hybrid method for the numerical solution of the modified Burgers’equation. J. Math. Chem. 53, 1592–1607 (2015)
M. Dehghan, A. Hamidi, M. Shakourifar, The solution of coupled Burgers’ equations using Adomian-Pade technique. Appl. Math. Comput. 189, 1034–1047 (2007)
M.M. Rashidi, E. Erfani, New analytic method for solving Burgers’ and nonlinear heat transfer equations and comparison with HAM. Comput. Phys. Comm. 180, 1539–1544 (2009)
P.C. Jain, D.N. Holla, Numerical solution of coupled Burgers equations. Int. J. Numer. Methods Eng. 12, 213–222 (1978)
F.W. Wubs, E.D.de.Goede, , An explicit-implicit method for a class of time-dependent partial differential equations. Appl. Numer. Math. 9, 11–19 (1992)
C.A.J. Fletcher, Generating exact solutions of the two-dimensional Burgers’ equation. Int. J. Numer. Methods Fluids 3, 213–216 (1983)
M.M. Rashidi, G. Domairry, S. Dinarvand, Approximate solutions for the Burgers’ and regularized long wave equations by means of the homotopy analysis method. Commun. Nonlinear Sci. Numer. Simul. 14, 708–717 (2009)
M.A. Abdou, A.A. Soliman, Variational iteration method for solving Burgers’ and coupled Burgers equations. J. Comput. Appl. Math. 181(2), 245–251 (2005)
E. Varoglu, W.D. Finn, Space-time finite elements incorporating characteristics for the Burgers’ equation. Int. J. Numer. Methods Eng. 16, 171–184 (1980)
M. Gulsu, A finite difference approach for solution of Burgers’ equation. Appl. Math. Comput. 175, 1245–1255 (2006)
C. Basdevant, M. Deville, P. Haldenwang, J.M. Lacroix, J. Ouazzani, R. Peyret, P. Orlandi, A. Patera, Spectral and finite difference solutions of the Burgers’ equation. Comput. Fluids 14, 23–41 (1986)
E.N. Aksan, A. Ozdes, T. Ozis, A numerical solution of Burgers’ equation on least squares approximation. Appl. Math. Comput 176, 270–279 (2006)
K. Mohan, K. Kadalbajoo, A. Awasthi, A numerical method based on Crank–Nicholson scheme for Burgers’ equation. Appl. Math. Comput. 182, 1430–1442 (2006)
T. Zhanlav, O. Chuluunbaatar, V. Ulziibayar, Higher-order accurate numerical solution of unsteady Burgers’ equation. Appl. Math. Comput. 250, 701–707 (2015)
A. Gorguis, A comparison between Cole-Hopf transformation and the decomposition method for solving Burgers’ equations. Appl. Math. Comput. 173, 126–136 (2006)
U. Lepik, Numerical solution of differential equations using Haar wavelets. Math. Comp. Simul. 68, 127–143 (2005)
M.-Q. Chen, C. Hwang, Y.-P. Shin, The computation of wavelet-Galerkin a approximation on a bounded interval. Int. J. Numer. Methods Eng. 39, 2921–2944 (1996)
E.R. Benton, G.W. Platzman, A table of solution of the one-dimensional Burgers’ equation. Q. Appl. Math. 9, 195–212 (1972)
T. Ozis, A. Ozodes, A direct variational methods applied to Burgers’ equation. J. Comput. Appl. Math. 71, 163–175 (1996)
E.N. Aksan, A. Ozdes, A numerical solution of Burgers’ equation. Appl. Math. Comput. 156, 395–402 (2004)
J. Caldwell, P. Wanless, A.E. Cook, A finite element approach to Burgers’ equation. Appl. Math. Model. 5, 381–385 (1981)
J. Caldwell, P. Smith, Solution of Burgers’ equation with a large Reynolds number. Appl. Math. Modell. 6(5), 381–385 (1982)
R. Saunders, J. Caldwell, P. Wanless, A variational-Iterative scheme applied to Burgers’ equation. IMA J. Numer. Anal. 4, 349–362 (1984)
S.H. Shu-Sen, Seokchan Kim, Gyungsoo Woo, Sucheol Yi, Numerical solution of one-dimensional Burgers’ equation using reproducing Kernel function. J. Comput. Appl. Math. 214, 417–434 (2008)
G.W. Wei, Y. Gu, Conjugate filter approach for solving Burgers’ equation. J. Comput. Appl. Math. 149(2), 439–456 (2002)
U. Lepik, Application of the Haar wavelet transform to solving integral and differential equations. Proc. Estonian Acad. Sci. Phys. Math. 56(1), 28–46 (2007)
M. Gulsu, T. Ozis, Numerical solution of Burgers’ equation with restrictive Taylor approximation. Appl. Math. Comput. 171(2), 1192–1200 (2005)
Zhi Shi, Li-Yuan Deng, Qing-Jiang Chen, Numerical solution of differential equations by using Haar wavelets, Proc. of the 2007. In: International conference on wavelet analysis and pattern recognistion, Beijing, China, 2–4 Nov. 2007
K.R. Sharma, Role of turbulence, time dependence on heat transfer in circulating fluidized beds, 90th AIChe Annual Meeting, Miami, FL, USA
P. Jamet, R. Bonnerot, Numerical solution of the Eulerian equations of compressible flow by finite element method which follows the boundary and interfaces. J. Comput. Phys. 18, 21–45 (1975)
T. Ozis, E.N. Aksan, A. Ozdes, A finite element approach for solution of Burgers’ equation. Appl. Math. Comp. 139, 417–428 (2003)
R. Jiwari, A Haar wavelet quasi-linearization approach for numerical simulation of Burgers’ equation. Comput. Phys. Commun. 183, 2413–2423 (2012)
V. Comincioli, G. Naldi, T. Scapolla, A wavelet-based method for numerical solution of nonlinear evolution equations. Appl. Numer. Math. 33, 291–297 (2000)
A. Haar, Zur theorie der orthogonalen Funktionsysteme. Math. Annal 69, 331–371 (1910)
G. Strang, T. Nguyen, Wavelets and Filter Banks (Wellesley-Cambridge Press, Wellesley, 1997).
S. Bertoluzza, G. Naldi, J.C. Ravel, Wavelets and the numerical solution of Boundary value problems on the interval, in Wavelets: theory algorithms and applications. ed. by K. Chui, L. Montefusco, L. Puccio (Academic Press, Cambridge, 1994), pp. 425–428
C. Cattani, Haar wavelet spline. J. Interdiscip Math. 4, 35–47 (2001)
C.F. Chen, C.H. Hsiao, Haar wavelet method for solving lumped and distributed parameter systems. IEE Proc Control Theory Appl 144, 87–94 (1997)
K.R. Catleman, Digital image processing. Englewood Cliffs: Prentice- Hall. (1996)
B.J. Falkowski, Mutual relations between arithmetic and Haar functions. Proc. IEEE Int. Symp. Circ. System (31st ISCAS), Vol. V .Monterey, CA, USA, June, p.138–41 1998
B.J. Falkowski, C.H. Chang, Properties and applications of paired Haar transform Proc. IEEE Int. Conf. Inform, Commun Signal Process (Ist ICICS), Vol. 1. Singapore, September p.48–51 1997
C.H. Hsiao, State analysis of linear time delayed systems via Haar wavelets. Math. Comp. Simul. 44, 457–470 (1997)
C.H. Hsiao, W.J. Wang, Haar wavelet approach to nonlinear stiff systems. Math. Comput. Simul. 57, 347–353 (2001)
G. Hariharan, K. Kannan, K.R. Sharma, Haarwavelet in estimating the depth profile of soil temperature. Appl. Math. Comput. 210, 119–225 (2009)
G. Hariharan, K. Kannan, K.R. Sharma, Haar wavelet method for solving Fisher’s equation. Appl. Math. Comput. 211, 284–292 (2009)
G. Hariharan, K. Kannan, A comparative study of a Haar wavelet method and a restrictive Taylor’s series method for solving convection–diffusion equations. Int. J. Comput. Methods Eng. Sci. Mech. 11(4), 173–184 (2010)
G. Hariharan, K. Kannan, Review of wavelet methods for the solution of reaction–diffusion problems in science and engineering. Appl. Math. Model. 38(1), 799–813 (2014)
G. Hariharan, K. Kannan, An overview of Haar wavelet method for solving differential and integral equations. World Appl. Sci. J. 23(12), 1–14 (2013)
R. Rajaraman, G. Hariharan, An efficient wavelet based spectral method to singular boundary value problems. J. Math. Chem. (2015). https://doi.org/10.1007/s10910-015-0536-0
R. Rajaraman, G. Hariharan, A new coupled wavelet-based method applied to the nonlinear reactions–diffusion equation arising in mathematical chemistry. J. Math. Chem. 51(9), 2386–2400 (2013). https://doi.org/10.1007/s10910-013-0217-9
R. Rajaraman, G. Hariharan, An efficient wavelet based approximation method to gene propagation model arising in population biology. J. Membr. Biol. 247, 561–570 (2014). https://doi.org/10.1007/s00232-014-9672-x
G. Hariharan, An efficient wavelet based approximation method to water quality assessment model in a uniform channel. Ain Shams Eng. J. 5, 525–532 (2014)
G. Hariharan, An efficient Legendre wavelet based approximation method for a few-Newell and Allen–Cahn equations. J. Membr. Biol. 247(5), 371–380 (2014)
M. Mahalakshmi, G. Hariharan, K. Kannan, The wavelet methods to linear and nonlinear reaction–diffusion model arising in mathematical chemistry. J. Math. Chem. 51, 2361–2385 (2013). https://doi.org/10.1007/s10910-013-0217-9
M.-Q. Chen, C. Hwang, Y.-P. Shih, The computation of Wavelet-Galerkin approximation on a bounded interval. Int. J. Numer. Methods Eng. 39, 2921–2944 (1996)
A. Avudainayagam, C. Vani, Wavelet-Galerkin solutions of quasilinear hyperbolic conservation equations. Commun. Numer. Methods Eng. 15, 589–601 (1999)
The authors are grateful to the Naval Research Board (Project No.:NRB447/SC/19-20) New Delhi for their financial support. We also acknowledge SASTRA Deemed University, Thanjavur for extending infrastructure support to carry out the study.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Hariharan, G., Swaminathan, G. & Sripathy, B. An efficient operational matrix approach for the solutions of Burgers' and fractional Burgers' equations using wavelets. J Math Chem 59, 554–573 (2021). https://doi.org/10.1007/s10910-020-01206-2
- Burgers’ equation
- Time-fractional Burgers’ equation
- Chebyshev wavelets
- Hopf-Cole transformation
- Operational matrices
- Picard method